High Wind, North Rocky Mountain Front
- When
- December 17, 5:15 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
A wind gust to 64 mph was reported at Bynum 13W (the Dellwo MSCN site).
Strong westerly winds aloft resulted in strong surface winds across portions of North Central Montana. Wind gusts in excess of 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Strong westerly winds aloft resulted in strong surface winds across portions of North Central Montana. Wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 17, 4:40 AM MST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 440 AM MST SAT DEC 17 2011 .DISCUSSION... TODAY THROUGH MONDAY...EXPECT RATHER BREEZY AND MILD CONDITIONS OVER THE REGION TODAY. A BRISK WESTERLY FLOW WILL RESIDE ALOFT. THE WINDS WILL BE STRONG ENOUGH THAT A HIGH WIND WARNING WILL BE ISSUED FOR THE NORTHERN AND SOUTHERN ROCKY MOUNTAIN FRONT FROM NOON TODAY UNTIL NOON ON SUNDAY. GENERALLY DRY WEATHER IS EXPECTED OVER THE REGION TODAY. FOR TONIGHT...EXPECT WINDS TO SLOWLY DIMINISH OVER THE REGION...ESPECIALLY SOUTHWEST MONTANA. WITH MOSTLY CLEAR SKIES...THE SOUTHWEST WILL COOL OFF...WHILE A SLIGHT BREEZE WILL KEEP NORTH CENTRAL MONTANA MILD OVERNIGHT TONIGHT. FOR SUNDAY...A COLD FRONT WILL APPROACH NORTH CENTRAL MONTANA BY MID DAY...AND THEN THE COLD FRONT WILL MOVE SOUTHWARD INTO SOUTHWEST MONTANA BY SUNDAY EVENING. EXPECT TEMPERATURES TO SLOWLY FALL BEHIND THE FRONT. ADDITIONALLY...SOME LIGHT SNOW WILL ACCOMPANY THE FRONTAL PASSAGE. THE BEST CHANCES FOR SNOW LOOK TO BE OVER THE ROCKY MOUNTAIN FRONT AND ACROSS THE MOUNTAINS OF CENTRAL MONTANA. HOWEVER...THIS EVENT STILL LOOKS LIKE A LOW SNOWFALL EVENT. MAYBE AN INCH OR SO IN THE MOUNTAINS...AND GENERALLY LESS THAN A HALF INCH AT LOWER ELEVATIONS FROM LATE SUNDAY AFTERNOON THROUGH LATE SUNDAY MONDAY. FOR MONDAY...EXPECT A MOSTLY DRY AND SEASONABLE DAY OVER THE REGION. AFTERNOON TEMPERATURES WILL CLIMB TO NEAR/SLIGHTLY ABOVE NORMAL READINGS ACROSS THE REGION. BRUSDA MONDAY NIGHT THROUGH SATURDAY...THE REGION WILL BE UNDER THE INFLUENCE OF A HIGH PRESSURE RIDGE CENTERED OVER THE WEST COAST. THIS WILL LEAVE THE ZONES UNDERNEATH NORTHWEST FLOW ALOFT. A SHORTWAVE MOVING THROUGH THIS FLOW MONDAY NIGHT WILL NOT BRING ANY SIGNIFICANT PRECIP TO THE AREA BUT IT WILL DEEPEN THE ASSOCIATED SURFACE LOW PRESSURE CENTER OVER SASKATCHEWAN. THIS WILL TIGHTEN THE SURFACE PRESSURE GRADIENT OVER THE ROCKIES AND PLAINS...AND BRING BREEZY...GUSTY CONDITIONS MONDAY NIGHT AND TUESDAY. BY TUESDAY NIGHT...A LOW PRESSURE TROF WILL BE OVER THE WEST COAST AND MOISTURE AHEAD OF THIS SYSTEM WILL CROSS THE ROCKIES AFTER MIDNIGHT. THIS TROF WILL CAUSE WIDESPREAD PRECIPITATION BUT...DUE TO THE FAST MOVEMENT OF THE TROF...SNOW ACCUMULATIONS WILL GENERALLY REMAIN BELOW TWO INCHES AT LOWER ELEVATIONS. HIGH PRESSURE ALOFT WILL BUILD AGAIN WEDNESDAY NIGHT AND THE AIRMASS WILL WARM AND DRY. ANOTHER SHORTWAVE WILL MOVE THROUGH THE FLOW ALOFT AND CAUSE ANOTHER PERIOD OF BREEZY CONDITIONS THURSDAY NIGHT AND FRIDAY...BUT THE CHANCE OF PRECIPITATION WILL REMAIN LOW...AND HIGH PRESSURE WILL BE BUILDING AGAIN BY FRIDAY NIGHT. && .AVIATION... UPDATED 1140Z. AN UPPER LEVEL HIGH PRESSURE RIDGE WILL KEEP THE AIRMASS DRY THROUGH SUNDAY HOWEVER STRONG UPPER LEVEL FLOW WILL CAUSE BRISK AND GUSTY WINDS AT THE SURFACE. SURFACE WINDS OVER THE NORTHERN ROCKIES OF 30 TO 40 KTS ARE EXPECTED WITH GUSTS IN EXCESS OF 60 KTS ARE POSSIBLE. WINDS ACROSS THE ADJACENT PLAINS WILL ALSO BECOME STRONG AND GUSTY BY AFTERNOON. GUSTY CONDITIONS WILL DECREASE DURING THE EVENING ALTHOUGH WINDS WILL CONTINUE TO BE BRISK. VFR CONDS WILL PREVAIL DURING THE NEXT 24 HOURS. && .PRELIMINARY POINT TEMPS/POPS... GTF 53 38 46 22 / 0 0 10 40 CTB 49 34 40 16 / 0 0 30 30 HLN 50 21 43 20 / 0 0 10 30 BZN 45 15 44 13 / 0 0 10 30 WEY 30 3 30 6 / 0 0 10 20 DLN 43 20 42 15 / 0 0 0 20 HVR 50 31 44 16 / 0 0 20 20 LWT 50 31 45 17 / 0 0 10 30 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM NOON TODAY TO NOON MST SUNDAY NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 500 AM MST SAT DEC 17 2011 MTZ009-048-181200- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 500 AM MST SAT DEC 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-010>015-044>047-049>055-181200- BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 500 AM MST SAT DEC 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1151 PM MST FRI DEC 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
12/16/2011 M74 MPH GLACIER MT MESONET
74 MPH PEAK WIND GUST AT THE DEEP CREEK RAWS LOCATION.
&&
BRUSDA3 high wind. Local standard time, as filed.
A wind gust to 64 mph was reported at Bynum 13W (the Dellwo MSCN site).
A wind gust to 67 mph was reported at the Cut Bank ASOS site.
A wind gust to 64 mph was reported at Hilger 7SE (the Judith Peak RAWS site).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354843, 354844, 354845.